How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vicky B Your Own Question
Vicky B
Vicky B, Nurse (RN)
Category: Health
Satisfied Customers: 231
Experience:  Registered Nurse (pediatrics, home health), Internet Researcher, Caregiver, Mom for 21 years
1717998
Type Your Health Question Here...
Vicky B is online now
A new question is answered every 9 seconds

Unknown reason for swelling in hands and arms

This answer was rated:

My husband is a 47 year old with type !! diabetes controlled with diet and medication. He also has C.A.D. with a stent implant in the R.C.A. He had his spleen and gallbladder removed 25 years ago due to complications of hereditary sphero cytosis. He also has sleep apnea and uses a CPAP machine. Three yeaars ago he was involved in a motor vehicle accident which left him with a diagnosis of cervical radiculopathy and fibro myalgia. There was also evidence at the time of hernitaed and bulging discs C3-C4, C4-C6, C5-C6 AND C6-C7 as well as L5-S1. He has delt well with all of his medical issues over the years including the constant pian of the fibro myalgia, but the pain and swelling in his hands and forearms has become almost unbearable for him. We assumed this was a symptom of the fibro myalgia until a Rhuematologist told us yesterday it is not.   He has been on every medication available for pain from narcotics, to anti depressants, to anti-inflamatories and even steroids with no relief. He did physical therapy for quite a while after the accident, but it just became too painful to continue. So far all the doctors we have seen have no idea what the cause of the swelling and pain in his arms and hands is from. RSD had been suggested, but after reading the symptoms we have determined that is not the cause. Do you have any idea what could be causing the pain and swelling in his hands and arms? Any suggestions as to what type of doctor to try to find next? We have been to an orthpeadeist, a neurologist, a rhuematologist, a general prationionerand even a psychatrist. He has had EMG's, MRI's and Xrays and no one seems to have an answer. Not only is this condition hard for him to deal with, but you see we have a wonderful 8 year old daughter who suffers as well as I do living with someone in chronic and constant pain. He does go to work every day, thankfully he does not have a job that requires physical labor, but he is so miserable most of the time he is hard to live with. Please respond with any suggestions. Thank you so very much.

Abbe Sherman-Farber

Hello,


I am so sorry to hear of the difficulty time your husband, you and your daughter are going through.


Your husband does pose a difficult case and I am sure you are all very frustrated. I will try to see if I can find out anything that might remotely be of help for you.


How long has he had the arm and hand swelling?


What other injuries did he have with the accident? I realize the neck injury was diagnosed but did he have any other upper body trauma such as bruising or broken bones?


What medications is he currently taking?

Customer: replied 10 years ago.
Reply to Vicky B's Post: Vicky, thank you for your response. My husband did not suffer any broken bones, he did complain of pain where his shoulder restraint (seatbelt) tightened across the front area of his shoulder when he was hit. He wore a soft cervical collar for about a month after the accident. There was no difference in his pain with or without the collar. The doctor had him stop using it so he would not get dependant upon it. He takes a vast amount of medications of which you will find lited below.

Metformin 500 mg. 1 bid
Lexapro 10 mg. 1 qd
Amaryl 2 mg. 1 bid
Omeperazole 20 mg. 1 bid

(Lyrica) 50 mg. 1 tid   (Reduced to 1 bid for 4 days discontinued as of 8/20/2006)
       We suspected this may have been causing the extreme swelling of Mark’s hands so we consulted our doctor and she suggested weaning him off and discontinuing this medication. He has been off of this for over a week with no change.

Nambumetone 750 mg. 1 bid
Aspirin b1 mg. 1 qd
Amitriptyline 10 mg. 5 qhs
Crestor 20 mg 1 qhs

(Zetia) 10 mg 1 qhs discontinued this medication as of 8/17

Toprol XL 50 mg 1 qhs

Nitro Spray prn

I do have all medical notes pertaining to treatment after the accident at my disposal, however there are so many pages and so many medical terms being a lay person I am not sure what other informtion you may need.

We are considering seeing a pain management specialist for an epidural injection however having had them myself for back pain and found them of no help we are apprehensive to go this route. Again any help or suggestions you can offer will be greatly appreciated

Sincerely,

Meggie's Mom

Hi, Meggie's Mom,


I'm still working on your problem. I want to ask more about the Lyrica but its not the only thing I'm exploring. Just want more clarification.


Did the swelling begin after your husband began taking the Lyrica? How long did he take the Lyrica? Has his feet also become swollen?


You were correct in wondering if it could be the Lyrica as swelling of hands and feet can be a side effect. You mentioned that it was discontinued August 20. Did he take the last dose on August 20? That would have been 4 days ago but technically only 3 days would he have been without if a dose was taken on August 20. It could be that it would take longer than 3 or 4 days for the swelling to go down IF the Lyrica is the cause.


I'm going to keep researching.

Customer: replied 10 years ago.
Reply to Vicky B's Post: Vicky,

My husband's hands and arms have been swelling and hurting for so long and he has been on so many different medications it is hard to tell if this has coincided with him taking this medication. I believe your timeline is correct. Today would be his 3rd day with no Lyrica. I'm not sure how long he had been taking it. With the HIPPA laws the pharmacy will not give me that information, but I will see if my husband has time today while at work to call the phramacy and I'll get back to you with that information. He has no swelling at all of his feet. His hands and arms hurt and swell more as the day goes on. Sometimes his neck will hurt and he'll ask me to rub it for him and when I do, such as rubbing the nape of his neck he will get shotting pains down his arms and tell me to stop. He has been getting an aching pain in his left foot just below his big toe for the past few days but again no swelling. I wish I had some way to forward all of these medical documents to you. Is it possible to fax these things to you?

The shooting pains from rubbing his neck could be nerve damage from his neck injuries.


Please look at the photo below. Does your husband's arm look swollen like the one in the picture on the left?



I realize the writing below the picture talks about mastectomy but the condition lymphedema can occur with other conditions. Here is a website explaining in detail (but understandable) lymphedema: http://www.postgradmed.com/issues/2005/11_05/pn_lymphedema.htm


Have doctors ever discussed the possibility of this diagnosis?

Customer: replied 10 years ago.
Reply to Vicky B's Post: No Vicky, his hands and arms are not that bad. Sometimes it is not as detectable to the eye unless you are familair with his body charateristics. I can look at him and tell of course just as he can. There are times when they are more swollen and it is more noticable. He tells me at times his fingers are so swollen that it actually hurts when he has to prick his finer to check his blood sugar. It is difficult to explain this swelling to you. I can try to take a few digiatal pictures and send them to you if there is a way to do so. No one has suggested his diagnosis of Lymphedema, I have read the link you sent and will have him bring it to the attention of the doctor this evening and see what she says. As I mentioned before, the swelling gets worse as the day goes on. Weather, temperature, etc does not seem to effect it one way or the other. I have also reached the pharmacy and they will check to see how long MArk was on this medication and if any of his other meds could be causing this swelling.
I will wait to see if you come up with anything else. Thank you very much for your time and effort.

Does he ever feel any weakness, numbness or tingling in his hands and arms? Do his arms ever feel tired and do the feelings of pain, etc. get worse when he raises his arms over his head?


Here is a link to another website that describes a condition called Thoracic Outlet Syndrome. It is a narrowing of the space between the collar bone and first rib and can cause pressure on nerves or blood vessels. Please read this site and see if it might fit your husband's problem:


http://www.vascularweb.org/_CONTRIBUTION_PAGES/Patient_Information/NorthPoint/Thoracic_Outlet_Syndrome.html


I'm hoping to find some more possiblitites your husband can ask his doctor about when he sees her today.

Vicky B and 2 other Health Specialists are ready to help you